PROVIDENCE, R.I.--Drug cocktails may prevent early deaths from the HIV virus, but they also may contribute to a longer-term risk of heart disease. Brown University researchers have confirmed two independent cardiovascular disease risk factors in some women: disfiguring extra fat around the torso and potentially harmful serum lipid levels.
The drugs seemed to impact two of four measured lipid levels, increasing only the cholesterol and low-density lipoproteins (LDL). In eight women, high triglycerides and a deficit of protective high-density lipoproteins (HDL)--both thought to be additional drug side effects--were found to be preexisting conditions. This study did not identify the culprit, but all the women had taken cocktails containing protease inhibitors.
The study also documented another side effect. Of 116 women who were treated with the popular drug protocol at the Miriam Hospital Immunology Center in Providence, R.I., 21 complained of the body fat changes, some as early as six weeks into therapy. The women developed prominent pregnant-looking bellies, enlarged breasts and in some cases "buffalo hump" fat pads on the back, while fat wasted from their arms, legs and buttocks.
"As the available therapies are allowing people to live longer, we need to consider their risk of common diseases, and it certainly must be clarified whether specific therapies are putting patients at increased risk for these systemic diseases," says lead author Krista Dong, M.D., a medical resident at Strong Memorial Hospital in Rochester, N.Y., who completed this study while in medical school at Brown. The researchers hope that two new drugs, which may be available this fall, will prove equally effective in controlling the AIDS virus but without the undesirable side effects on fat metabolism.